Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2006, 7:27 PM EDT for Caswell County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2006, 7:27 PM EDT (23:27 UTC)
- Expired
- May 26, 2006, 8:12 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Caswell County, NC
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:40 PM EDT | HAIL 0.75 | Camp Springs, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 3:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 262327 SVRRNK NCC033-270030- /O.NEW.KRNK.SV.W.0075.060526T2327Z-060527T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 727 PM EDT FRI MAY 26 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 830 PM EDT * AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF CAMP SPRINGS...OR ABOUT 6 MILES SOUTHEAST OF REIDSVILLE... AND MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... CAMP SPRINGS... JERICHO... BAYNES... PROSPECT HILL... LEASBURG... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3636 7952 3625 7953 3624 7917 3640 7915 $$ DS
3 follow-up statements
000 WWUS51 KRNK 262344 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT FRI MAY 26 2006 NCC033-270030- /O.CON.KRNK.SV.W.0075.000000T0000Z-060527T0030Z/ CASWELL NC- 743 PM EDT FRI MAY 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTHERN CASWELL COUNTY... AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR JERICHO...MOVING EAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAYNES...HIGHTOWERS AND PROSPECT HILL TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3633 7947 3625 7946 3624 7917 3637 7916 $$ DS
000 WWUS51 KRNK 262354 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 753 PM EDT FRI MAY 26 2006 NCC033-270030- /O.CON.KRNK.SV.W.0075.000000T0000Z-060527T0030Z/ CASWELL NC- 753 PM EDT FRI MAY 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTHERN CASWELL COUNTY... AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BAYNES...OR ABOUT NEAR JERICHO...MOVING EAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHTOWERS AND PROSPECT HILL TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3633 7947 3625 7946 3624 7917 3637 7916 $$ DS
000 WWUS51 KRNK 270012 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 811 PM EDT FRI MAY 26 2006 NCC033-270021- /O.CAN.KRNK.SV.W.0075.000000T0000Z-060527T0030Z/ CASWELL NC- 811 PM EDT FRI MAY 26 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASWELL COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3633 7947 3625 7946 3624 7917 3637 7916 $$ DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:57 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, May 26, 2:57 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EDT FRI MAY 26 2006 .SHORT TERM /TONIGHT/... SCATTERED CONVECTION FIRING UNDER UPR TROF AND AHEAD OF SFC FRONT IN OH AND WV...AS WELL AS MORE ISOLD IN HEART OF APPALACHIANS...AND ALSO WELL TO THE EAST IN LEE SFC TROF. CONVECTION NEAR BLUE RIDGE EXPECTED TO MOVE EAST OF THE AREA BY EVENING...THESE CELLS ARE MVG QUICKLY ALONG AT 30 MPH OR MORE...WHILE MORE WIDESPREAD CONVECTION TO THE WEST WILL MOVE IN LATER THIS AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS...BUT SINCE IT IS LARGELY DIURNALLY DRIVEN...AND WESTERLY FLOW UNDER TROF WILL MAKE IT HARD TO GET EAST OF BLUE RDG...SO HAVE DECREASED POPS QUICKLY IN THE EAST AFTER 01Z...AND LEAVING CHC UP IN WEST UNTIL AFTER MIDNIGHT...TOOK OUT THUNDER AFTER MIDNIGHT AS WELL AS SUBSIDENCE MOVES IN AT MID LEVELS. THINKING NW WINDS WILL STAY UP ENOUGH OVERNIGHT TO PREVENT ANY FOG...BUT SOME PROTECTED VALLEYS...SUCH AS GREENBRIER..COULD SEE LIGHT PATCHY FOG TOWARD DAWN OF SKIES CLEAR SOME. && .LONG TERM /SATURDAY THROUGH FRIDAY/... REMOVED PCPN EARLY SATURDAY AS LOW LEVEL THETA-E RIDGE IS PUSHED TO THE SOUTH AND MID LEVEL TROF AXIS IS EAST OF THE FORECAST AREA BY 12Z. OTHERWISE...WITH DOWNSLOPING FLOW AND 1000-850MB THICKENESS RIDGE OVER THE REGION...EXPECT TEMPS TO BE CLOSER TO WARMER MAV NUMBERS FOR HIGHS. DRY WEATHER SHOULD PERSIST THROUGH THE WEEKEND...HOWEVER THE NAM ADVECTS LOW LEVEL THETA-E AXIS INTO NORTHWEST NC BY LATE SUNDAY...HOWEVER WITH DEWPOINTS EXPECTED TO BE IN THE UPPER 50S/LOWER 60S WILL KEEP FORECAST DRY. FOR THE MONDAY THROUGH FRIDAY PERIOD...LEANED TOWARD THE MORE AMPLIFIED ECMWF SOLUTION. WITH LARGE RIDGE IN PLACE DURING THE EARLY PORTION OF THIS PERIOD...EXPECT DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES. BIGGEST CHALLENGE WAS WHEN TO BEGIN CHANCE OF PRECIPITATION. WEAKENING SHORTWAVE MOVING ACROSS THE WESTERN GREAT LAKES LATE WEDNESDAY INTO THURSDAY WILL BREAK DOWN THE RIDGE AND THUS ALLOW WIDELY SCATTERED PCPN TO DEVELOP ACROSS THE MOUNTAINS LATE WED WITH A BETTER CHANCE THURSDAY AND FRIDAY WITH THE APPROACH OF A SURFACE FRONTAL BOUNDARY. && .AVIATION... SCATTERED CONVECTION EXPECTED TO BREAK OUT REMAINDER OF AFTERNOON IN ADVANCE OF SFC TROUGH. GUSTY WSW WINDS AS WELL. SOME STORMS COULD BE STRONG TO SEVERE...BUT THESE CONDITIONS WILL MOST LIKELY MISS TAF SITES...SO HAVE NOT INCLUDED ANY TSTM GUSTS IN TAFS. HAIL MAY BE BIGGEST THREAT IN WEST ANYWAY. STORMS IN EAST MAY EVEN FORM TO THE EAST OF LYH AND DAN...AND IF THAT TURNS OUT TO BE THE CASE...WILL AMEND TO DOWNPLAY THREAT. SOME IFR CONDITIONS POSSIBLE OVERNIGHT...MAINLY AT BLF AS LOW LEVEL MSTR AND UPSLOPE FLOWWILL KEEP CIGS QUITE LOW...MAYBE EVEN A FEW LINGERING SHWRS OR ISOLD THUNDERSTORMS STILL POSSIBLE UNTIL MIDNIGHT OR SO IN THE WEST. VFR ELSEWHERE OVERNIGHT AND INTO SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 02/03/02
Hazardous weather outlook, May 26, 2:32 PM EDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT FRI MAY 26 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-270900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 232 PM EDT FRI MAY 26 2006 CORRECTED FOR MENTION OF SPOTTER ACTICATION REQUEST. THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF THE BLACKSBURG COUNTY WARNING AREA. A STRONG UPPER LEVEL SYSTEM APPROACHING FROM THE WEST ALONG WILL HELP DESTABILIZE THE ATMOSPHERE...AS WILL WARM AFTERNOON TEMPERATURES DESPITE QUITE A BIT OF MORNING CLOUD COVER. BY MIDDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN WEST VIRGINIA AND EASTERN KENTUCKY AHEAD OF A COLD FRONT...AND WILL MOVE INTO FAR SOUTHEAST WEST VIRGINIA AND WESTERN VIRGINIA LATER IN THE AFTERNOON. AT THE SAME TIME...ADDITIONAL SCATTERED THUNDERSTORMS SHOULD FORM IN THE PIEDMONT AREAS BUT THEN MOVE EAST OF THE AREA BY LATE AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE IN BOTH THESE AREAS...WITH HAIL REACHING PENNY SIZE OR LARGER ALONG WITH DAMAGING STRAIGHT-LINE WINDS. ALONG AND IMMEDIATELY TO THE WEST OF THE BLUE RIDGE...THE SEVERE WEATHER THREAT IS VERY MINIMAL...HOWEVER SCATTERED THUNDERSTORMS ARE STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AFTERNOON. SK
In the hours before
Special weather statement, May 26, 5:45 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT FRI MAY 26 2006 VAZ013-262245- PULASKI- INCLUDING THE CITY OF...PULASKI 545 PM EDT FRI MAY 26 2006 ...STRONG THUNDERSTORMS THIS EVENING... A STRONG THUNDERSTORM IN THE NORTHWEST CORNER OF PULASKI COUNTY WILL MOVE EAST AT 25 MPH...AND WILL REACH PULASKI AROUND 6:00 PM. EXPECT WINDS GUSTS UP TO 40 MPH...TORRENTIAL RAIN AND SMALL HAIL WITH THIS STORM.
Local storm report, May 26, 5:48 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL CHATHAM 36.82N 79.40W
05/26/2006 E0.75 INCH PITTSYLVANIA VA TRAINED SPOTTER
ALSO 4 INCH TREE LIMBS DOWN.
&&
HYSELLocal storm report, May 26, 6:17 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 8 W TURBEVILLE 36.62N 79.18W
05/26/2006 E0.75 INCH HALIFAX VA PUBLIC
&&
HYSELSpecial weather statement, May 26, 6:30 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT FRI MAY 26 2006 VAZ017-262330- FLOYD- INCLUDING THE CITY OF...FLOYD 630 PM EDT FRI MAY 26 2006 ...STRONG THUNDERSTORMS IN FLOYD COUNTY THIS EVENING... A STRONG THUNDERSTORM WILL MOVE SOUTHEAST THROUGH FLOYD COUNTY AT 30 MPH. THE STORM WILL PASS JUST NORTH OF ALUM RIDGE THEN REACH FLOYD BY 7:00 PM. EXPECT VERY HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS OF 30 TO 40 MPH WITH THIS STORM. AMS
Local storm report, May 26, 6:39 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 4 SW CLIMAX 36.84N 79.53W
05/26/2006 PITTSYLVANIA VA EMERGENCY MNGR
HOMES DAMAGED AND NUMEROUS TREES DOWN ON HIGHWAY 750
NORTH OF HIGHWAY 57.
&&
HYSELLSpecial weather statement, May 26, 7:02 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 PM EDT FRI MAY 26 2006 VAZ058-262315- HALIFAX VA- 702 PM EDT FRI MAY 26 2006 ...INSERT HEADLINE... AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF CLOVER TO 7 MILES SOUTHEAST OF TURBEVILLE...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...DRYBURG AT 710 PM EDT. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS LINE OF STORMS STORM. DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 33 min |
| May 26, 7:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.